beth israel deaconess medical center a harvard medical school teaching hospital

To find a doctor, call 800-667-5356 or click below:

Find a Doctor

Request an Appointment

left banner
right banner
Smaller Larger

AIs and Hair Loss

Posted 5/30/2013

Posted in

  Is it better to worse to read confirmation of some (bad) thing we have known about but not had proven? As any woman who has taken one of the AIs for any period of time knows, there is associated hair loss. It is surely not like the hair loss from chemotherapy, but there is thinning and textural change and a general diminishment of one's previous "crowning glory".

  It is also difficult, I know, to separate the effect of the drug from the natural changes that come with aging. We all know that post-menopausal woman, minus estrogen or with less estrogen, have thinner hair than they did before. I have lots of nightmare images of old women with the female equivalent of comb-overs. This short article from the Annals of Oncology describes women on AIs developing the same baldness pattern as men--that is in the front, especially on both sides of the center forehead. There are some scientific explanations involving the areas where aromatase is localized, but the unfortunate bottom line is what we already knew.

  Here is an excerpt and a link to read more:

Aromatase inhibitors induce `male pattern hair loss' in women?

Female androgenetic alopecia (FAGA) is a common and
distressing cause of hair loss, caused by androgens in
genetically susceptible women [1, 2], in which
dihydrotestosterone (DHT) binds to androgen receptors
leading to miniaturization of scalp hair follicles [3]. FAGA,
characterized by a speci c diffuse loss of hair of the parietal or
frontovertical regions (`in the crown'), where 5!-reductase is
expressed, maintains the frontal hairline, where aromatase is
localized, with a uniform miniaturization of hair from
centroparietal regions causing diffuse alopecia of oval form that
is surrounded by a circular band of hair, with normal density
[4, 5].
We studied 15 menopausal women aged from 50 to 60 years,
with hormone receptor-positive breast cancer, between the ages
50 and 65 years, receiving aromatase inhibitors (AIs),
anastrazole or letrozole, according to the American Society of
Clinical Oncology guidelines. After 1 year of therapy, they had
hair loss and were not subjected to any other therapies and
currently they are still subjected to AIs therapy

Annals of Oncology 24: 1710 1713, 2013

Share:

Add your comment

 
 
 

Categories

Archive